West Virginia, 2012

Hail in West Virginia, August 1, 2012

August 1, 2012 · NWS PBZ · 1 event in 1 county or zone

A weak upper level shortwave crossing the region supported the development of a few showers and thunderstorms, mainly along the ridges in northwestern Pennsylvania and northern West Virginia. Some sub-severe hail was reported with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A weak upper level shortwave crossing the region supported the development of a few showers and thunderstorms, mainly along the ridges in northwestern Pennsylvania and northern West Virginia. Some sub-severe hail was reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 1, 2:17 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 1, 2:17 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
317 PM EDT WED AUG 1 2012

.SYNOPSIS...
EXPECT ANY REMAINING THUNDERSTORMS TO END EARLY TONIGHT. HIGH
PRESSURE WILL PROVIDE DRY AND VERY WARM CONDITIONS THURSDAY AND
FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
RECENT SURFACE AND RADAR DATA SHOW SCATTERED THUNDERSTORMS ACROSS
THE APPALACHIAN MOUNTAINS, AND NO MORE THAN ISOLATED STORMS ELSEWHERE.
PER RECENT HRRR MODEL OUTPUT, EXPECT THIS WILL BE THE TREND INTO
EARLY EVENING.

FOR THE REST OF THE NIGHT, NOCTURNAL COOLING AND THE UPPER TROUGH
EXITING EAST WILL STABILIZE CONDITIONS. NAM MODEL PROFILES SHOW A
STRONG, SHALLOW SURFACE TEMPERATURE, WHICH CAN RESULT IN PATCHY
FOG, PERHAPS MORE WIDESPREAD IN THE RIVER VALLEYS.

FORECASTED TEMPERATURES, USING RECENT GFS AND NAM MOS, THAT
PROJECTED LOWS TONIGHT TO BE NEAR NORMAL, AS SURFACE DEW POINTS
ALSO LOWER TO NEAR NORMAL VALUES. HIGHS THURSDAY AFTERNOON CAN BE
5 DEGREES WARMER THAN NORMAL, WHILE SURFACE DEW POINTS WILL REMAIN
CLOSE TO NORMAL.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
SREF MODEL OUTPUT CONTINUES TO SHOW HIGH PRESSURE WILL BRING DRY
WEATHER FOR THURSDAY AND FRIDAY.

FORECASTED TEMPERATURES TO BE WARMER THAN NORMAL, WITH AFTERNOON
HIGHS THURSDAY WELL INTO THE 80S AND HIGHS FRIDAY IN THE LOWER 90S
ACROSS LOWER ELEVATIONS. EARLY MORNING LOWS WILL BE SLIGHTLY
WARMER THAN NORMAL, AS SOUTHERLY WINDS BRING INCREASING HUMIDITY
AS INDICATED BY SURFACE DEW POINTS IN THE MID TO UPPER 60S BY
FRIDAY.

AS THE NEXT EASTBOUND CANADIAN LOW PRESSURE SYSTEM NEARS THE GREAT
LAKES SATURDAY, HAVE CONTINUED A CHANCE OF THUNDERSTORMS SATURDAY.
INCREASED CLOUDS MAY RESTRICT AFTERNOON HIGH TEMPERATURES FROM
BEING AS WARM AS FRIDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
CONSENSUS OF MODELS SHOWS A CLOSED UPPER LOW AND SURFACE LOW
TRACKING NORTH OF THE GREAT LAKES INTO SOUTHERN QUEBEC BY MONDAY.
INSTABILITY WILL BE INCREASED AS ALREADY HUMID CONDITIONS WILL BE
FURTHER AUGMENTED BY LOW LEVEL SOUTHERLY WINDS PROVIDING AN
ADDITIONAL INFLUX OF GULF MOISTURE. SO EXPECT SCATTERED
THUNDERSTORMS TO CONTINUE ACROSS THE UPPER OHIO VALLEY THROUGH EARLY
MONDAY.

SPC HAS INDICATED SOME POTENTIAL FOR SEVERE STORMS SUNDAY DUE TO
INCREASED VERTICAL SHEAR.

SURFACE HIGH PRESSURE IS PROGGED TO BUILD IN AND PROVIDE DRY AND
STABLE CONDITIONS TUESDAY AND WEDNESDAY.

FORECAST TEMPERATURES WILL REMAIN AT LEAST SLIGHTLY WARMER THAN
NORMAL BASED ON BLEND OF RECENT GFS AND ECMWF MOS AND NAEFS MEDIAN
VALUES.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
EXPECT MAINLY VFR INTO EARLY TONIGHT, ALTHOUGH ISOLATED
THUNDERSTORMS MAY CAUSE BRIEF RESTRICTIONS. NO MENTION WAS INCLUDED
IN TAFS AS CONFIDENCE OF OCCURRENCE REMAINS LOW FOR ANY GIVEN
LOCATION.

EXPECT AREAS OF IFR FOG DEVELOP LATE TONIGHT MAINLY AFTER 08Z AS
SURFACE INVERSION SETS UP WITH LIGHT SURFACE WINDS. FOG SHOULD
QUICKLY BURN OFF WITH STRONG SUN THURSDAY MORNING.

OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...
EXPECT VFR AND GENERALLY DRY CONDITIONS FOR THURSDAY NIGHT AND
FRIDAY. RESTRICTIONS WILL BE POSSIBLE AGAIN WITH THUNDERSTORMS
SATURDAY AND SUNDAY...AS ANOTHER LOW PRESSURE SYSTEM MOVES ACROSS THE
GREAT LAKES INTO SOUTHERN QUEBEC AND PUSHES A COLD FRONT THROUGH THE
REGION. SURFACE HIGH PRESSURE SHOULD BRING IMPROVEMENT TO VFR MONDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 1, 3:23 AM EST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
423 AM EDT WED AUG 1 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-020830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
423 AM EDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 1, 2:44 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
344 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     FARMINGTON              39.81N  79.57W
07/31/2012                   FAYETTE            PA   TRAINED SPOTTER

            SEVERAL TREES DOWN CAUSED SIGNIFICANT DAMAGE TO
            VEGETATION

&&

EVENT NUMBER PBZ1200922

RG
Local storm report, Aug 1, 3:37 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             2 SSW STONERVILLE       39.84N  79.52W
07/31/2012  M1.00 INCH       FAYETTE            PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1200923

RG

The radar

The Pittsburgh radar (KPBZ), 118 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
August 1, 3:42 PM EST
Where
Marion County, 0.87 mi SW of Jayenn
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.470, -80.190

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408105.